Missouri, 2022

Hail in Missouri, April 15, 2022

April 15, 2022 · NWS SGF · 9 events in 6 counties and zones

Strong to severe thunderstorms developed and moved across portions of the Ozarks producing hail up to baseballs in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms developed and moved across portions of the Ozarks producing hail up to baseballs in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 15, 12:54 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 15, 12:54 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
154 PM CDT Fri Apr 15 2022

Key Messages:

1. Scattered showers and thunderstorms late afternoon into the
evening. Potential for some severe thunderstorms and localized heavy
rainfall.

2. Additional Rain chances Sunday and Tuesday.

3. Below normal temperatures likely through early next week. More
Frost Potential.

4. Warming trend by the middle of next week.

.SHORT TERM...(This afternoon through Tonight)
Issued at 154 PM CDT Fri Apr 15 2022

Ongoing scattered showers and thunderstorms early this afternoon
remain elevated in nature. The main focus with this activity will be
heavy downpours and sub-severe small hail possible in the strongest
of the thunderstorms.

Visible satellite imagery this afternoon depicts an area of stratus
across eastern Oklahoma/western Arkansas that will continue to lift
north. This area of associated moisture and lift will be the main
focus for late this afternoon into the evening. Expect daytime
heading to aid in destabilization ahead of the approaching system.
Meanwhile, a strong southwesterly low-level jet of 50-60 knots
continues to advect in warmer air and low-level moisture. Expect
dewpoints to climb into the upper 50s to near 60 by late
afternoon/early evening. A low pressure system will slide east
across northern Oklahoma through the afternoon and evening with an
associated warm front subsiding somewhere between the Highway 60
corridor and Interstate 44 corridor. An additional stationary
boundary slides south through the region by this evening. This
will set the stage for an increase in coverage of showers and
thunderstorms by late this afternoon into the early evening.

Hi-res guidance continues to highlight along and just north of
the Highway 60 corridor for convective initiation between 5 to 7
pm. Forecast soundings and short term guidance depict adequate
deep layer shear of 50 knots, steep mid-level lapse rates of 7-8
C/km and MU CAPE around 1000 J/kg. Of particular interest, is the
long, straight hodographs. This setup will support splitting
supercells. As supercells develop, expect right movers to take on
a west to east orientation, as left movers deviate to the
northeast as splitting occurs. Expect the overall storm activity
to slide southeast through the evening. The highest area of
concern continues to be across far southwest Missouri. Primary
hazard of concern will be large hail up to 2 inches in diameter.
This is further supported by the Large Hail Parameter values of
8-12, settling in the 2 inch or greater bin according to guidance.
Additional hazards potential includes a damaging wind gusts up to
60 mph and an isolated tornado. The tornado risk will be
localized to areas of favorable low-level shear and instability
across far southwestern Missouri. The potential threats are
highlighted in the latest SPC Day 1 Slight Convective Outlook.

In addition to the potential for strong to severe thunderstorms,
localized heavy rainfall and flooding will be possible this evening.
The latest 12Z HREF Probability Match Mean QPF highlights an area of
heavier QPF along and south of the Highway 60 corridor.
In general, localized rainfall amounts may approach 1 to 1.50
inches. Given saturated soils from recent rainfall, localized
flooding cannot be ruled out. No Flood Watch is anticipated at
this time given the localized nature of the heavy rainfall.

Scattered activity will dissipate through the late evening. Winds
become breezy and northeasterly overnight. Overnight lows in the 40s.

.LONG TERM...(Saturday through Friday)
Issued at 154 PM CDT Fri Apr 15 2022

Saturday: Mid level heights rise on Saturday ahead of the next
approaching shortwave on Sunday. Expect afternoon highs in the lower
60s on Saturday with breezy conditions. Some breaks in the clouds by
Saturday afternoon before additional cloud cover builds back in
Saturday night.

Sunday: A shortwave slides through the central CONUS on Sunday with
the return of showers and a few thunderstorms. No severe weather or
flooding are expected with this system at this time.
As a result of associated cloud cover and precipitation, expect a
rather chilly day with afternoon highs in the lower 50s. A chance
for some frost Sunday night into Monday morning. However, slowly
dissipating cloud cover could inhibit frost potential.

Monday-Tuesday: Highs on Monday and Tuesday rebound into the upper
50s to lower 60s. This will keep the region at 5 to 10 degrees below
normal for mid to late April. Additional frost/freeze chances return
Monday night into Tuesday. Given the lack of cloud cover and lighter
winds Monday night, there is an increasing potential for frost and
even a freeze in portions of central Missouri and eastern Ozarks.

Wednesday: As quick as the last system exits, another one slides
through the area on Wednesday with the return of showers and
thunderstorms.

Thursday-Friday: By late next week, ensemble guidance suggest a
warming trend with temperatures climbing into the 70s. Above normal
temperatures are favored by next weekend through the end of April.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Apr 15 2022

High level clouds continue to build into the region this afternoon
ahead of an approaching system. A few pre-frontal scattered
showers and thunderstorms are lifting through the area early this
afternoon. Expect additional scattered showers and thunderstorms
by the late afternoon into the evening, some of which may be
strong to severe. KJLN and KSGF will see a short timeframe of
potential activity, while KBBG will see the greatest chances.
Periods of MVFR with a few instances of IFR can be expected with
reduced ceilings and visibilities as thunderstorms slide through
the area. Post frontal MVFR ceilings can be expected overnight.

Meanwhile, expect southerly winds ahead of the system with
occasional gusts up to 20 knots. Winds will become
northeasterly behind the frontal passage tonight. Breezy
northeast winds return in the later part of the TAF period. Clouds
will slowly dissipate late in the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Apr 15, 1:16 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
216 PM CDT Fri Apr 15 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
216 PM CDT Fri Apr 15 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms will develop between the
Highway 60 and Interstate 44 corridor around 5 to 7 pm. While the
primary risks are large hail to 2.00 inches in diameter and
frequent lightning, a few storms could produce damaging winds
gusts up to 60 mph. An isolated tornado is possible, but the
threat remains low. Storms will likely move south into Arkansas
by midnight.

If thunderstorms are able to move over the same areas this
evening, then some localized heavy rainfall and flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for showers and thunderstorms exists Sunday
and again Tuesday night into Wednesday.

Frost is possible on Monday and Tuesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for
portions of far southwest and south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Special weather statement, Apr 15, 11:11 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
1211 PM CDT Fri Apr 15 2022

MOZ094-102-151730-
Barry MO-Lawrence MO-
1211 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of northern Barry and
southern Lawrence Counties through 1230 PM CDT...

At 1210 PM CDT, the public reported a strong thunderstorm near
Monett, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Monett...                         Aurora...
Marionville...                    Pierce City...
Verona...                         Pleasant Ridge...
Wheelerville...                   Madry...
Mcdowell...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3683 9398 3698 9405 3708 9361 3682 9361
TIME...MOT...LOC 1710Z 255DEG 45KT 3688 9392

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Hatch

The radar

The Springfield radar (KSGF), 55 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Webster

When
April 15, 3:23 PM CST
Where
Webster County, 0.88 mi SE of Sampson
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -92.840

Quarter sized hail was reported via social media.

Hail, Webster

When
April 15, 3:25 PM CST
Where
Webster County, 0.55 mi E of Elkland
Measured
1.25 in hail
Reported by
Public
Coordinates
37.450, -93.020

Half dollar sized hail was reported.

Hail, Laclede

When
April 15, 3:53 PM CST
Where
Laclede County, 1.3 mi WSW of Southard
Measured
0.75 in hail
Reported by
Public
Coordinates
37.520, -92.370

Penny sized hail was reported.

Hail, Webster

When
April 15, 4:03 PM CST
Where
Webster County, 0.88 mi SE of Sampson
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -92.840

Quarter sized hail was reported.

Hail, Christian

When
April 15, 4:10 PM CST
Where
Christian County, 0.69 mi N of Chestnutridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.840, -93.250

Penny sized hail was reported.

Hail, Douglas

When
April 15, 4:30 PM CST
Where
Douglas County, 0.88 mi SW of Goodhope
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.910, -92.810

Half dollar sized hail was reported.

Hail, Douglas

When
April 15, 4:58 PM CST
Where
Douglas County, 2.21 mi W of Sweden
Measured
1 in hail
Reported by
Public
Coordinates
36.880, -92.540

Quarter sized hail was reported.

Hail, Ozark

When
April 15, 5:45 PM CST
Where
Ozark County, 2.82 mi NNE of Bakersfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.560, -92.140

Quarter sized hail was reported.

Hail, Howell

When
April 15, 5:55 PM CST
Where
Howell County, 4.43 mi SE of South Fork
Measured
2.75 in hail
Property damage
$125,000
Reported by
Public
Coordinates
36.580, -91.920

Baseball sized hail was reported via MPing. The hail fell in a mostly rural area, however as many as 10 homes and outbuildings were impacted by the hail swath.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018896, 1018890, 1018900, 1018892, 1018891, 1018899, 1018893, 1018895, 1018897.